1. Pinkvicky20

    Pinkvicky20 Registered User

    Sep 3, 2007
    2
    Hi everyone,

    I am new to this forum and am looking for some advice.

    My mother-in-law to be (sounds complicated!) has been diagnosed with the early stages of alzheimers. She has been on medication for nearly a year to help control it. The dr has advised this can take 14 months to really take affect?!

    She has good and bad days, but recently more bad days than good. It seems on some of her good days she has forgotten to take her medication and I was wondering if anyone else believes medication can make things worse rather than better? I'm sorry, I don't know the name of the medication.

    She has lived in the same house for nearly 40 years and his been living there on her own since her husband died, about 20 years ago. Recently she has been saying that this is not her house, and asking us to take her home. We try everything to prove to her it is her house, but with no joy. She also talks about other people living there and taking her stuff - clothes, food etc, and people who have passed away visiting her. We thought she was dreaming these things but having read a few of the other threads I am guessing this could be hallucinations associated with Alzheimers?

    Any advice on how best to help her to understand she is in her own home and no-one is taking her things would be much appreciated.

    Vicky x
     
  2. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518

    It's difficult to say without knowing what the medication is, however if it is Aricept/Exelon/Reminyl then there is no easy answer. That's because the individual reaction to these is so variable. Sometimes there is a small improvement, sometimes there is no apparent effect - although that too is difficult to tell, as the decline may have been slowed by the drug in that MIL might be worse without it.

    Usually people given these drugs have a reassessment after the first few months (it takes a while to build up to the full dosage) to see what benefit, if any has been gained. Has that happened?

    Unfortunately these symptoms are extremely common: failing to recognise familiar surroundings - your MIL is failing to remember what her house looks like, so to her the only explanation is that she is in a strange new place and she (understandably) wants to go "home"

    The same thing is true of the claims about things being "stolen". It's likely that MIL is putting things away in odd places and then forgetting she has put them away or where they are. To her they just vanish, therefore the only explanation is that "someone" is stealing or moving them. She may also be remembering old things she had years ago, but no longer, but again, she believes she has them and can;t find them, therefore they have been "stolen".

    It is sometimes difficult to separate delusions (false beliefs) from hallucinations. You MIL may have delusions that people are visiting her, which could be old memories mistaken for new ones, but she could also be hallucinating which would mean she actually sees/hears things which are not real.

    Unfortunately, in both these cases, you are unlikely to be able to convince your MIL that her beliefs are wrong. She will cling to her "explanations" like a limpet. TThere is hence little point in trying. All you can do is to offer reassurance.

    Your MIL is no longer open to reason or rationlity. She cannot enter our reality, you will have to enter hers.

    I would say you need to have professional advice. Does your MIL have visits from a CPN, Social Worker, etc? If not then it sounds as though this is needed.

    If she is hallucinating there may be medications to help with that.
     
  3. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,439
    Hi and welcome to Talking Point.

    Firstly the medication. This is the first time I've ever heard of medication taking that long to kick in, and although I'm no expert on brain physiology, I think it is so unlikely as to be unbelievable. Forgive me, but are you certain the doctor said this, or has the reportage perhaps been less than clear? If this info came from your future MIL, I wouldn't rely on it, and even if it came from a family member: well the shock of this diagnosis can mean that people don't always hear what they think they hear.

    Secondly, persuading someone that this their home. Honestly, I don't know that there is any way to do this. She may well have "slipped" in time and the home that would be familiar to her is a home from many, many years ago. Also, there seems to be an element of "you feel safe in your own home, I don't feel safe here, therefore this can't be my home" when people have dementia.

    Thirdly, yes, hallucinations are common. Whether anything needs to be done about them really depends on if they are causing her distress. Some people are scared by them, and if that's the case, her GP or consultant should be the first port of call, but many people accept them as the norm, particularly if family members don't try to persuade them that they aren't real.
     
  4. Pinkvicky20

    Pinkvicky20 Registered User

    Sep 3, 2007
    2
    Thanks for your reply.

    She has had a couple of brain scans at the hospital since starting the medication, which have shown no changes, guess this is good news! Not sure about checkups with the dr, sister-in-law deals with all the hospital/dr visits!

    With regards to professional advise, she doesn't have visits currently from a social worker or CPN. This has been suggested but the family are worried this could confuse her - having strangers coming in the house. My suggestion is its worth a try. Would you say the same?

    Vicky
     
  5. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    Hi Vicky, I'd definitely agree with you on that one. Any support you can get is worth grabbing with both hands.

    For one thing, having someone popping in regularly to keep an eye on things is going to be such a weight off your mind.

    And when your miltb deteriorates, as she inevitably will, she will already have a full case-history, and it will be so much easier to get the proper support system set up for her.

    It will also be someone for her to talk to. As she deteriorates, friends will tend to 'disappear', because they no longer know how to handle her. Getting to know a SW and CPN now will mean she will have friends who will not desert her.

    Please, please take all the help you can get.

    Love,
     
  6. blue sea

    blue sea Registered User

    Aug 24, 2005
    270
    England
    Hi Vicky
    I would particularly recommend trying to get your prospective mil a CPN as he/she usually has a wealth of experience and can support the whole family with advice. Introducing one new person first would be best as the more people who visit her, the more confused she will become. I agree with the earlier post about the difficulty of knowing whether she is suffering from delusion, caused by the confusion and her fears, or hallucinations. if the latter, some medication can be helpful, though all medication has some down sides, of course.
    Blue sea
     
  7. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    I am very surprised indeed to hear that MIL has not had visits from a CPN - as this is pretty much standard practise for people with dementia, particularly when they are prescribed medication. Perhaps visits were offered and refused?

    I would say you are right and that any help on offer taken with both hands.

    It may confuse MIL to meet the CPN now but that can only get worse. If you get the CPN now they will be able to get a case history in place and arrange for other support when it;s needed, as it certainly will be.

    There is no need for you all to suffer in silence, there is no miracle cure, but there is help.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.